Introduction Contrast induced encephalopathy (CIE) is rare complication during and after angiographic interventional procedure that is usually transient, but occasionally permanent and fatal.
Case Presentation We experienced 5 cases of 750 unruptured aneurysmal coilings (0.6%) during last 13 years. One case was fatal, 1case showed residual deficit, and 3 cases were transient. One fatal case was a 61-year-old female patient with a small unruptured left anterior choroidal artery aneurysm. After both ICA and 3D rotational angiograms, mentality of the patient was decreased and semicomatous state. Perfusion CT after 5 hours showed diffuse swelling of the left cerebral hemisphere with cortical staining. After 5 days, she was died by severe right side brain herniation in spite of craniectomy. One slight residual deficit case was a 48 year-old-female patient with a small unruptured left MCA bifurcation aneurysm. After TFCA and 3D rotational angiogram, she showed drowsy mentality, right hemiparesis, and aphasia. We noticed contrast induced neurotoxicity and stopped the procedure and IV infusion of dexamethasone and hydration was started. A few minute later, her mentality was improved and responded to naming, but right side hemiparesis was persisted. Follow-up DWI at next day and 7 days after the procedure showed hyperintensities along the left cerebral cortex.
All cases were unilateral and aneurysmal side with multiple injection of the contrast media. Female was 4 and mean injected CM was 150 ml.
Conclusion Early recognition of the CIE is important and stopping of injection of the contrast media is necessary for avoiding fatal complication.
Disclosure of Interest Nothing to disclose
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.